Alert archive / North Dakota / Flash Flood Watches in 2011

Flash Flood Watch 6, NWS Bismarck, ND

July 18, 201114 counties in North Dakota

NWS Bismarck, ND issued this flash flood watch at Jul 18, 2011, 4:03 PM CDT for 14 counties in North Dakota. It took effect at Jul 18, 2011, 7:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2011, 4:03 PM CDT (21:03 UTC)
In effect from
Jul 18, 2011, 7:00 PM CDT
Expired
Jul 18, 2011, 10:13 PM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Flood severity
None

Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
869 J/kg
Mixed-layer CIN
-464 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood watch went out at Jul 18, 3:27 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 18, 3:27 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT MON JUL 18 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
CONCERNS TONIGHT INVOLVE SEVERE WEATHER POTENTIAL...HEAVY RAIN
POTENTIAL AND EXCESSIVE HEAT. LATE THIS MONDAY AFTERNOON...A
SHORTWAVE TROUGH WAS POSITIONED IN WYOMING TO MOVE INTO SOUTHWEST
NORTH DAKOTA THIS EVENING. MODERATE CAP IN PLACE THAT WILL WEAKEN
DURING THE EARLY EVENING. EAST/WEST FRONTAL BOUNDARY IN PLACE
ACROSS NORTHERN SOUTH DAKOTA. GREATER THE 2 INCH PRECIPITABLE
WATER POOLING NORTH OF THE FRONTAL BOUNDARY WHERE FORECAST K INDEX
40 ALSO FOUND. WILL ISSUE A FLASH FLOOD WATCH FOR SOUTH CENTRAL
TONIGHT. THREE HOUR FLASH FLOOD GUIDANCE AROUND AN INCH OR LESS IN
ACROSS SOUTH CENTRAL. AS FAR AS THE HEAT INDEX...ADDED A HEAT
INDEX ADVISORY FOR WESTERN AND NORTHERN SECTIONS OF THE REGION
THAT ARE OUTSIDE OF THE EXCESSIVE HEAT WARNING TONIGHT AND TUESDAY.

WILL SEE RECORD BREAKING TEMPERATURES SOUTH CENTRAL TUESDAY. THIS
COMBINED WITH HIGH DEW POINTS IN THE MID 70S WILL CREATE HEAT
INDEXES OF 110 TO 115+ SOUTH CENTRAL.

.LONG TERM...WEDNESDAY THROUGH MONDAY...

MAIN FORECAST PROBLEM IN THE EXTENDED PERIOD WILL TEMPERATURES AND
WINDS ON WEDNESDAY. THERE WILL BE TWO COLD FRONTS THAT MOVE
THROUGH THE FORECAST AREA IN THE LONG TERM PERIOD. ONE ON WEDNESDAY
AND ANOTHER ON FRIDAY. MODELS ARE PRETTY SIMILAR OVERALL WITH TIMING
OF THE FRONTAL PASSAGES...BUT DIFFER ON THE SPECIFICS OF THE UPPER
LEVEL FEATURES...WHICH RESULTS IN DIFFERENCES IN PRECIPITATION
PLACEMENT. FOR NOW WILL UTILIZE A GENERAL BLEND.

RELIEF FROM THE SWELTERING HEAT COMES ON WEDNESDAY AS A COLD FRONT
PUSHES THROUGH THE AREA. THE FRONT COMES THROUGH THE WEST IN THE
MORNING...AND THE SOUTH CENTRAL AND SOUTHEAST REMAINS STRONGLY
CAPPED THROUGH THE MORNING. AN UPPER LEVEL SHORTWAVE ASSOCIATED WITH
THE COLD FRONT WILL BE ALONG AND BEHIND THE COLD FRONT. AN UPPER
LEVEL VORT MAX ASSOCIATED WITH THE SHORTWAVE WILL HELP CREATE
INSTABILITY...ESPECIALLY ACROSS NORTHERN NORTH DAKOTA ON WEDNESDAY.
BEHIND THE COLD FRONT...NORTHWEST WINDS FROM THE SURFACE TO
MID-LEVELS WILL LINE UP AND ALLOW MOMENTUM TO THE SURFACE...BRINGING
STRONG NORTHWEST WINDS TO THE FORECAST AREA. A WIND ADVISORY MAY BE
NEEDED ACROSS SOUTHWESTERN NORTH DAKOTA...WITH THE BEST CHANCE OF
DOWNSLOPE WINDS/HIGHER ELEVATION ENHANCING SPEEDS. EXPECTING HIGHS
WEDNESDAY TO RANGE FROM THE LOW/MID 90S SOUTH OF JAMESTOWN TO LOWER
80S IN THE WEST BECAUSE OF THE TIMING OF THE COLD FRONT - ENTERING
WESTERN NORTH DAKOTA BEFORE DAYBREAK AND REACHING THE JAMESTOWN AREA
AROUND NOON.

THURSDAY WILL BE NOTICEABLY COOLER AND DRIER IN THE JAMESTOWN
AREA...WITH HIGHS IN THE LOWER 80S. HOWEVER...A QUICK RETURN OF
SOUTHEASTERLY WINDS ACROSS THE WEST WILL BRING WARMER AIR TO WESTERN
NORTH DAKOTA AS THE COOLER HIGH MOVES EAST AND A WARM FRONT
APPROACHES THE STATE FROM THE WEST...WITH HIGHS IN THE UPPER 80S IN
THE SOUTHWEST.

A SURFACE LOW/WARM FRONT MOVES INTO THE STATE LATE THURSDAY
NIGHT/FRIDAY MORNING...BRINGING ANOTHER CHANCE OF THUNDERSTORMS TO
THE STATE FRIDAY AND SATURDAY.

A MORE PROGRESSIVE PATTERN IN THE WESTERLIES SETS UP AFTER
FRIDAY...AND TIMING OF SHORTWAVES IN THE FLOW IS VERY UNCERTAIN.
THUS KEPT THE FORECAST DRY SUNDAY AND MONDAY.

&&

.AVIATION...

ONGOING CHANCES FOR THUNDERSTORMS THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EVENING...PARTICULARLY ACROSS MY SOUTHERN
TERMINALS OF KDIK/KJMS/KBIS. CAN ALSO EXPECT SOME PERIODS OF MVFR
WITHIN THUNDERSTORMS THAT DO DEVELOP...AND AGAIN OVERNIGHT AS
SCATTERED FOG ONCE AGAIN BECOMES A POSSIBILITY...WITH THE BEST
CHANCES OVER SOUTHERN NORTH DAKOTA.

&&

.HYDROLOGY...ATMOSPHERE IS SUPER CHARGED WITH MOISTURE ACROSS
NORTH DAKOTA. BELIEVE FLASH FLOOD POTENTIAL OF STORMS THAT FORM
SUFFICIENT FOR A WATCH TONIGHT...ESPECIALLY SINCE PAST FEW STORMS
THIS LAST WEEKEND ALL HAD HIGH PRECIPITATION RATES. THIS SHOULD
CONTINUE TONIGHT. HAVE SET THE FLASH FLOOD WATCH UP WHERE THREE
HOUR FLASH FLOOD GUIDANCE IS LOW...WITH SOME AREAS AS LOW AS A
HALF AN INCH OF FLASH FLOOD GUIDANCE IN STUTSMAN/WELLS COUNTIES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR
NDZ011>013-019>023-025-034>037-042-045>048-050-051.

FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
TUESDAY MORNING FOR NDZ019>023-025-034>037-042-045>048-050-051.

HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ001>005-
009-010-017-018-031>033-040-041-043-044.

&&

SHORT TERM...WAA
LONG TERM....JV
AVIATION...JV
Hazardous weather outlook, Jul 18, 4:32 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
432 AM CDT MON JUL 18 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
432 AM CDT MON JUL 18 2011 /332 AM MDT MON JUL 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS MORNING.
A FEW STRONGER STORMS ARE POSSIBLE.

EXCESSIVE HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR
PORTIONS OF WEST AND CENTRAL NORTH DAKOTA TODAY. HEAT INDEX
VALUES OF 100 TO 115 ARE EXPECTED. THE LATEST INFORMATION CAN BE
FOUND IN THE BISNPWBIS PRODUCT.

THERE IS A CHANCE FOR THUNDERSTORMS OVER MOST AREAS ACROSS WEST
AND CENTRAL NORTH DAKOTA FOR MONDAY AND MONDAY NIGHT. A VERY MOIST
AND UNSTABLE ATMOSPHERE WILL ONCE AGAIN CAUSE THE MAIN THREATS TO
BE LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND POSSIBLY ISOLATED
TORNADOES. THE MOST FAVORABLE AREA FOR SEVERE THUNDERSTORMS IF
THEY DO DEVELOP TODAY INTO THIS EVENING IS CURRENTLY EXPECTED TO
BE OVER FAR WESTERN AND FAR SOUTHERN NORTH DAKOTA INITIALLY. STAY
TUNED FOR UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING
FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES
OF 105 TO 120 ARE EXPECTED FOR TUESDAY.

CHANCES FOR THUNDERSTORMS CONTINUE THROUGH FRIDAY. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:11 PM CDTTornado WarningBISDickey34 min
Jul 17, 7:44 PM CDTAreal Flood WarningBISFoster17 hr
Jul 17, 7:46 PM CDTSevere Thunderstorm WarningBISDickey59 min
Jul 18, 1:02 AM CDTHeat AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Divide and 10 more51 hr
Jul 18, 5:56 PM CDTSevere Thunderstorm WarningBISAdams64 min
Jul 18, 6:47 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger58 min

Nearby

Flash Flood Watches in North Dakota, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.